Heat affecting prednisolone dosage: Out of interest... - PMRGCAuk

PMRGCAuk

16,793 members31,129 posts

Heat affecting prednisolone dosage

Sorop profile image

Out of interest I wondered if the constant draining effects of the heat we are experiencing affects the dosage of prednisolone. Does the body need more to cope with it?

14 Replies
DorsetLady profile image
DorsetLadyPMRGCAuk volunteer

Medication can be affected if it is kept somewhere hot, and on some it does say store below a certain temperature...but if you keep your tablets in a a cupboard or similar and not in direct sunlight it should ot be affected. Topical creams etc applied to hot skin or in sunshine may be affected.

Although the hotter weather may make you feel more lethargic and make you feel less well, I doubt you need to actually take a higher dose.. unless you are having a flare of course...are you?

Sorop profile image
Sorop in reply to DorsetLady

Thank you Dorset Lady I do keep my medication in a cool dry place. Sorry if this is a long reply but I have been confused as such a lot of things been going on at the moment. I have been on prednisolone for 6 years and using the DSNS method had finally reduced to 7.5 mg until 23rd July when I felt I was maybe going into a flare because of a gum infection which they prescribed penicillin which I reacted to and had to change to Amoxicillin which I tolerated but still did not help inflammation so they are taking the roots out next Tuesday. I went up to 10mg for a week and have now been on 9mg for 4 days but still not 100 % back to where I was before. I am not sure how to proceed now I was so pleased to get to 7.5mg so upset I may have to stay on higher dose for a while especially with work being done on my teeth. This started of as a query about the heat as it so draining and did not want to take extra prednisolone unnecessarily. Thank you for your patience.

DorsetLady profile image
DorsetLadyPMRGCAuk volunteer in reply to Sorop

Maybe have a look at this link -it does give advice on a flare -but I would suggest the increase to 10mg was not quite high and/or long enough.,so maybe have a rethink. Especially with the teeth issues you are having.

healthunlocked.com/pmrgcauk...

Once you get this blip out if the way you should be able to drop back down to previous dose it perhaps just above to be safe and resume your tapering.

But you are also entering the levels when your adrenals need to start thinking about working again so that’s a bit more difficult as well. Maybe more so when you’ve been on steroids a long time. To that end have a read of this as well - healthunlocked.com/pmrgcauk...

Don’t ever apologise for asking a question -that’s why we are here.,and no one wants to increase Pred, but sometimes it’s necessary and hopefully you’ll soon be back on track .

Bennijax profile image
Bennijax in reply to Sorop

Thanks for asking this question, I hadn’t thought to. In West London we had three days of higher than usual heat. Sunday it got up to 32 C, and I count this as heat wave day one. Monday to went up to 37 in my flat despite all efforts to keep sun and hot air out, fans, going, etc, and day two it was 38 inside. On day two I experienced diarrhea, I thought I must have a norovirus, it was bad. I took dioralytes after each bout, and couldn’t eat. Day three just as bad. By the Wesnesday, cooling down rapidly I began to feel I could eat ligh food. Friday I went to the chemist to buy further pack of dioralytes but there were non. I asked the pharmacist why sold out, he said there was a run on them, many people had diarrhea. I went to ‘friend Google’ with query ‘height heat and diarrhea’ and read that in very high heat the bacteria in the gut can have overgrowth and the digestive system purges via the bowels. Usually older people and those with long term health issues. That may have been the cause. Did anyone on this forum experience similar? Maybe not. But did the diarrhea upset the 8mg of Preds I now take ( recently tapered from 8.5), because I’ve not been doing so well since then, pain in wrists and hands, feet, worse tiredness and lack of physical energy.

Bennijax profile image
Bennijax in reply to Bennijax

Not ‘height’ heat, should have read High heat……sorry, ipad autospell makes up her own mind!

DorsetLady profile image
DorsetLadyPMRGCAuk volunteer in reply to Bennijax

“asked the pharmacist why sold out, he said there was a run on them, many people had diarrhea.”

Unfortunate turn of phrase -sorry had to laugh!

Actually Pred may have been diluted because it didn’t stay in system long enough - so maybe a few days at a slightly higher dose will help

Not a full blown flare I’m guessing, but worth trying to get on top of it quickly to stop it becoming one.,

Hope you soon feel better

Bennijax profile image
Bennijax in reply to DorsetLady

Thank you!

PMRpro profile image
PMRproAmbassador in reply to Sorop

On a separate note - if you reacted to penicillin, why on earth were you switched to another penicillin antibiotic?

And with all that going on, it isn't surprising you flared/need a bit more pred.

Sorop profile image
Sorop in reply to PMRpro

Yes confusing isn't it but my husband is a retired pharmacist who explained to me that penicillin has different components to it than Amoxycillin one of which reacted to the Methotrexate.

PMRpro profile image
PMRproAmbassador in reply to Sorop

But amoxicillin also has an interaction warning for methotrexate!!!

Sorop profile image
Sorop in reply to PMRpro

That would certainly account for me having problems.

PMRpro profile image
PMRproAmbassador

Probably depends on the dose - if you are under 10mg you might as for any stress relating to adrenal compensation.

But we are definitely in the vulnerable group and need to take all the recommended precautions.

Sorop profile image
Sorop in reply to PMRpro

Thank you so much for replying and I have responded jointly with you and Dorset Lady. Thank you for all the hours you put in patently advising so many of us. best wishes.

Thank you.

You may also like...